Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Salt Lake City, UT

June 17, 20205 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 17, 2020, 9:18 AM MDT for 5 counties in Utah. It took effect at Jun 17, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 9:18 AM MDT (15:18 UTC)
In effect from
Jun 17, 2020, 12:00 PM MDT
Expired
Jun 17, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS85 KSLC 171518
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
918 AM MDT Wed Jun 17 2020

UTZ498-180200-
/O.NEW.KSLC.FW.W.0009.200617T1800Z-200618T0200Z/
Grand Staircase-
918 AM MDT Wed Jun 17 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph becoming
  west late. 

* RELATIVE HUMIDITY...as low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
376 
WWUS85 KSLC 172040
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
240 PM MDT Wed Jun 17 2020

UTZ498-180200-
/O.CON.KSLC.FW.W.0009.000000T0000Z-200618T0200Z/
Grand Staircase-
240 PM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph becoming 
  west late.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 17, 4:26 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 4:26 AM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 AM MDT Wed Jun 17 2020

.SYNOPSIS...The upper level low pressure system moving slowly
east across southern Idaho will turn to the northeast and quickly
exit the area later today. Lingering showers this afternoon will
be followed by unseasonably cool temperatures across northern and
central Utah through Thursday. Temperatures will climb again
heading into the upcoming weekend.

&&

.SHORT TERM (Through 12Z Saturday)...The well-defined upper low
currently centered across eastern Idaho will continue east into
far western Wyoming later this morning. This low will then turn
northeast and accelerate through the northern Rockies and into
southern Canada by this evening. A trough axis extending
southwest behind the exiting low will linger across the Great
Basin through at least Thursday night. Heights will begin to
finally rise on Friday ahead of the upper ridge expanding east
off the eastern Pacific.

Widespread moderate to locally heavy precip across northern Utah
and southwest Wyoming formed on the cool side of the near 700mb
baroclinic zone in the eastern flank of the advancing upper low.
The nose of the upper jet over central Nevada through northwest
Utah produced fairly strong upper divergence which supported
embedded deep convection overnight. A well-defined back edge to
the precip is seen in satellite and radar imagery along the
leading edge of the mid-level dry air wrapping into the eastern
flank of the upper low. The last of the heavier precip should move
out of far northern Utah/southwest Wyoming early this morning.

After a short break in convection later this morning, a trailing
vorticity lobe rotating south-southeast around the back side of
the exiting low will track across far northern Utah later this
afternoon through this evening. Low-level cold advection ahead of
the vorticity lobe along with the arrival of a secondary mid-level
cold pool will create a favorable environment for another short
burst of convective precip through around mid-evening.
Significantly drier and more stable air will roll in later this
evening, bringing an end to any linger shower activity.

Unseasonally cold temperatures across mainly northern and central
Utah will likely continue into Thursday as the trough axis remains
positioned over Utah. A vorticity lobe rotating through the base
of the trough axis across southern Utah could spawn some weak
convection over the southern mountains during the late afternoon
and early evening hours. Any convective precip that does develop
will be on the light side and limited in areal coverage due to the
weak forcing and limited available moisture.

Temperatures will climb back to something close to normal Friday
as heights begin to rebound ahead of the upper ridge expanding
east off the eastern Pacific. Seasonal or higher temperatures will
return beyond the current short term forecast period.

.LONG TERM (After 12Z Saturday)...High pressure is the main weather
feature in the extended period which will result in warm and dry
conditions. Ensemble guidance has been in excellent agreement with
very little variation the past few days with regards to the warming
and drying trend this weekend through early next week. Temperatures
will warm to at least 10 degrees above seasonal normal by Monday and
continue through late in the week. The current forecast will place
portions of the state (mainly lower elevation valleys) in the
moderate heat risk category beginning Monday and some select areas
in the far southern deserts/ along the Arizona border in the high
risk category.

&&

.AVIATION...Rain showers at the KSLC terminal will begin to weaken
through 15z-16z, at which time ceilings will begin to lift to 6k ft
AGL. High end MVFR will improve to VFR by 18z. Northwest winds will
prevail into Wednesday evening.

&&

.FIRE WEATHER...The upper level low pressure system moving east across
southern Idaho/extreme northern Utah has generated widespread wetting
rains, high elevation snow, and much cooler temperatures across the
northern fire districts overnight. The low pressure will turn to the
northeast and accelerate through the northern Rockies this afternoon
through this evening.

Widespread rain/snow and isolated thunderstorms will persist across the
far northern portion of Utah near the upper low through mid-morning.
Shower activity will decrease later this morning, then pick up again near
the Idaho border as a trailing weak weather disturbance moves through the
area late this afternoon through this evening.

Looking at a big change in temperatures to the cool side through Thursday.
Northern and central Utah will see the biggest drop with high temperatures
running 10 to 20 degrees below normal today, and 5 to 10 degrees below
normal Thursday. The recent heavy precipitation will also keep RH values
unusually high for mid-June through the end of the week

Southern and eastern Utah will remain generally dry through the balance of
the week, though temperatures will cool back to more seasonal readings the
next couple of days. One caveat to the forecast will be over the southern
mountains Thursday afternoon. A weak weather disturbance moving east
through southern Utah could produce cumulus buildups with a few light
showers possible over the higher terrain.

High pressure aloft will gradually return this weekend. Temperatures should
return to seasonal norms, or slightly higher this weekend. Above normal
temperatures are expected early next week as the high pressure strengthens
across the interior west.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...CONGER
LONG TERM...DEWEY
AVIATION...
FIRE WEATHER...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 5:36 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
536 AM MDT Wed Jun 17 2020

UTZ001>016-019>021-517-518-WYZ021-181200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
536 AM MDT Wed Jun 17 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms associated with the low
pressure system over eastern Idaho will exit northern Utah and
southwest Wyoming early this morning. Showers along with a few
thunderstorms will return to the northern portion of the outlook
area for later this afternoon through early this evening.

Unseasonably cool temperatures are expected today, especially
across the northern and central portions of the outlook area.
Cooler, but seasonal temperatures will exist across the south
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Unseasonably cool temperatures will continue through Thursday.
Temperatures will warm close to June normals Friday, then continue
to warm through the upcoming weekend and into the first half of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.